Idaho, 2017Wildfire in Idaho, July 6 to 10, 2017
July 6 to 10, 2017 · NWS PIH · 1 event in 1 county or zone
Lightning began a fire around 5 pm on July 6th. The fire was grass, juniper and sage and burned about 300 acres to the southwest of Oakley in the Trapper Creek area on the Sawtooth National Forest.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning began a fire around 5 pm on July 6th. The fire was grass, juniper and sage and burned about 300 acres to the southwest of Oakley in the Trapper Creek area on the Sawtooth National Forest. There were four fire engines and crews, one helicopter, and air tankers working on the fire through the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 6, 11:59 AM MST, 4 hours 1 minute earlier.
Area forecast discussion, Jul 6, 11:59 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
1259 PM MDT Thu Jul 6 2017
.DISCUSSION...Upper ridge continuing to rotate moisture into the
area. Surface dewpoints have come up quite a bit across the region
compared to previous day, and this will have a dual affect on the
forecast. First, more moisture is available for thunderstorms to
develop. Have kept mainly isolated thunderstorms over higher terrain
regions during peak diurnal hours each day through Sunday.
Second, temperatures have been much slower to rise, and it looks
like we'll stay close to or slightly below guidance. That said,
we're still talking about the difference of only a few degrees.
Will cancel the heat advisory, but with a strong caution:
temperatures are expected to cool off SLIGHTLY into Friday with a
rebound Saturday and Sunday. Another advisory may be necessary
depending if the extra humidity helps keep overnight lows
elevated. This is a very fine line, and even without the advisory,
people that are susceptible to heat stress are urged to remain
cautious.
The GFS and ECMWF continue to indicate some flattening of the
ridge Sunday, but especially Monday through next week as Pacific
trough shifts inland. Sunday through Tuesday could be especially
vulnerable days for convective development with additional
moisture streamed into the region. Have kept isolated to scattered
thunderstorms each afternoon and evening with some expectation
that weak convection could linger during the overnight hours.
Otherwise, guidance keeps temperatures elevated above normal
through the entire period. DMH
&&
.AVIATION...Threat of isolated thunderstorms will exist through most
of the period, particularly for KBYI. Models support convective
development just south of KBYI, and in the Central Mountains just
east of KSUN. A second wave of convection will ride up with a
shortwave tonight which would support continuing convective
activity. We have moderate confidence in the continued convection
tonight, but less confidence in actual location. Hinsberger
&&
.FIRE WEATHER...Persistent upper ridging will generally steer hot
weather our way through tomorrow. Isolated thunderstorms are
anticipated, particularly in the afternoon and early evening. An
upper disturbance may prolong the threat of convection into early
tomorrow morning. Most of the area should see LALs of 2 or less, but
some 3s coming with another round of overnight convection late
Saturday night around the Central Mountains. These storms will be
capable of producing strong outflow winds and rapidly changing wind
directions. We continue to see widespread Haines indices of 5 with
some areas at 6. An upper trough will influence convection on
Monday/Monday night as moisture from the Southwest Monsoon is drawn
into the area. The trough will also influence surface wind gusts,
which may peak around 25 to 30 mph mainly north and west of I-86/I-
15. Hinsberger
&&
.HYDROLOGY...Warm temperatures across the region the past couple
days and into the weekend will bring minor rises to the East Idaho
river system. Teton River near Driggs near bankful, but not
expected to reach Flood Stage so will hold off on any potential
headlines for now. Will keep areal Flood Warning for portions of
Blaine/Custer counties and Flood Advisory for Big Wood at Hailey
intact with continued minor impacts due to higher elevation snow
melt. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jul 6, 2:48 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
348 PM MDT THU JUL 6 2017
IDZ022-023-062230-
Caribou Highlands ID-South Central Highlands ID-
348 PM MDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ONEIDA AND SOUTH CENTRAL
BANNOCK COUNTIES UNTIL 430 PM MDT...
At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Virginia to 10 miles
southeast of Holbrook Summit. Movement was southeast at 10 mph.
Dime size hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Malad, Pleasantview, Samaria, Malad Pass and Daniels Reservoir.
LAT...LON 4240 11213 4203 11229 4203 11260 4245 11247
TIME...MOT...LOC 2147Z 307DEG 10KT 4241 11237 4206 11251
Hedges
Special weather statement, Jul 6, 2:55 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
355 PM MDT THU JUL 6 2017
IDZ022-062300-
South Central Highlands ID-
355 PM MDT THU JUL 6 2017
...Strong thunderstorm over southwest Cassia county moving towards
Murtaugh through 500 PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Oakley Reservoir, moving north at 15 mph.
Half inch hail, heavy rain and wind gusts up to 50 mph are possible
with this storm as it moves north toward Murtaugh through 500 PM MDT.
Locations impacted include...
Magic Mountain Ski Area and Bostetter Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4233 11429 4242 11428 4242 11412 4237 11391
4199 11420 4199 11428
TIME...MOT...LOC 2152Z 199DEG 14KT 4210 11424
HustonSpecial weather statement, Jul 6, 3:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
448 PM MDT THU JUL 6 2017
IDZ023-062330-
Caribou Highlands ID-
448 PM MDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARIBOU AND EASTERN
BANNOCK COUNTIES UNTIL 530 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lava Hot Springs. this storm was nearly stationary.
Dime size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Bancroft.
LAT...LON 4264 11196 4269 11202 4280 11193 4267 11180
TIME...MOT...LOC 2248Z 232DEG 1KT 4269 11196
Hedges
Wildfire, South Central Highlands
- When
- July 6, 4:00 PM MST to July 10, 10:00 AM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Park/Forest Service
Lightning began a fire around 5 pm on July 6th. The fire was grass, juniper and sage and burned about 300 acres to the southwest of Oakley in the Trapper Creek area on the Sawtooth National Forest. There were four fire engines and crews, one helicopter, and air tankers working on the fire through the 7th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 8, 201720 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, July 6, 2017$4.4 million · 3.5 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, July 6, 2017$115,000 · 55 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, July 6 to 7, 2017$44,000 · 1.25 in hail · 17 events
- Flash Flood and Hail in Minnesota, July 6, 2017$75,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Michigan, July 6, 2017$39,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Kentucky, July 6, 2017$20,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Michigan, July 6, 2017$23,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 6, 2017$22,000 · 50 kt wind · 10 events
- Tornado in Minnesota, July 6, 2017EF1 · 1 event
- Damaging Winds in Louisiana, July 6, 201753 kt wind · 22 events
- Damaging Winds and Heavy Rain in South Carolina, July 6, 2017$200 · 60 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716798.